Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Feb 23, 2019, 11:44 AM EST for Loudon County, Roane County, Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2019, 11:44 AM EST (16:44 UTC)
- Expired
- Feb 23, 2019, 4:45 PM EST
- In force
- 5 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783
WGUS54 KMRX 231644
FFWMRX
TNC105-145-231945-
/O.NEW.KMRX.FF.W.0004.190223T1644Z-190223T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1144 AM EST SAT FEB 23 2019
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Loudon County in east Tennessee...
Roane County in east Tennessee...
* Until 245 PM EST.
* At 1140 AM EST, emergency management reported heavy rain across
the warned area. Three to four inches of rain have already fallen
in the last 6 hours with an additional inch possible over the next
few hours. Flash flooding is already occurring and emergency
management strongly suggests motorist limit travel as much as
possible. Many roadways across both Loudon and Roane counties are
impassable at this time, and will require a few hours to recede.
* Some locations that will experience flooding include...
Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Fairview,
Oliver Springs, Midtown, Harriman, Vonore, Greenback, Philadelphia,
Paint Rock, Bradbury, Eagle Furnace, Dearmond, Tellico Village and
Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3561 8454 3563 8454 3564 8462 3571 8462
3572 8469 3582 8479 3593 8465 3605 8434
3590 8427 3581 8417 3571 8417 3565 8413
3561 8419 3562 8425 3567 8432 3564 8440
3567 8443
$$
CDG2 follow-up statements
013
WGUS74 KMRX 231853
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
153 PM EST SAT FEB 23 2019
TNC105-145-231945-
/O.CON.KMRX.FF.W.0004.000000T0000Z-190223T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loudon TN-Roane TN-
153 PM EST SAT FEB 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM EST FOR
LOUDON AND ROANE COUNTIES...
At 148 PM EST, emergency management reported flash flooding across
the warned area. Three to four inches of rain have already fallen in
the last 6 hours with an additional half-inch possible during the
next hour. Emergency management strongly suggests motorist limit
travel as much as possible. Only travel if absolutely necessary.
Many roadways across both Loudon and Roane counties are impassable
at this time, and will require several hours for the water to recede
after the rainfall ends.
Some locations that will experience flooding include...
Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Fairview, Oliver
Springs, Midtown, Harriman, Vonore, Greenback, Philadelphia, Paint
Rock, Bradbury, Eagle Furnace, Dearmond, Tellico Village and
Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3561 8454 3563 8454 3564 8462 3571 8462
3572 8469 3582 8479 3593 8465 3605 8434
3590 8427 3581 8417 3571 8417 3565 8413
3561 8419 3562 8425 3567 8432 3564 8440
3567 8443
$$
JLB510
WGUS54 KMRX 231934
FFWMRX
TNC105-145-232145-
/O.EXT.KMRX.FF.W.0004.000000T0000Z-190223T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
234 PM EST SAT FEB 23 2019
The National Weather Service in Morristown has extended the
* Flash Flood Warning for...
Loudon County in east Tennessee...
Roane County in east Tennessee...
* Until 445 PM EST.
* At 224 PM EST, emergency management reported flash flooding
continuing across the warned area. Four to six inches of rain have
already fallen in the last 12 hours with an additional half-inch
possible during the next hour. Emergency management strongly
suggests motorist limit travel as much as possible. Only travel if
absolutely necessary. Many roadways are impassable at this time,
and will require several hours for the water to recede after the
rainfall ends.
* Some locations that will experience flooding include...
Oak Ridge, Lenoir City, Kingston, Rockwood, Loudon, Fairview,
Oliver Springs, Midtown, Harriman, Vonore, Greenback, Philadelphia,
Paint Rock, Bradbury, Eagle Furnace, Dearmond, Tellico Village and
Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3561 8454 3563 8454 3564 8462 3571 8462
3572 8469 3582 8479 3593 8465 3605 8434
3590 8427 3581 8417 3571 8417 3565 8413
3561 8419 3562 8425 3567 8432 3564 8440
3567 8443
$$
JLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 6:32 AM EST, 5 hours 12 minutes earlier.
Area forecast discussion, Feb 23, 6:32 AM EST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
632 AM EST Sat Feb 23 2019
.AVIATION...
Widespread precipitation continues across the terminals this
morning with IFR/MVFR conditions. The warm front will continue to
lift northward throughout the day with rainfall coming to an end
at CHA late this morning. Further north at TYS and TRI, expect
showers will linger throughout much of the day. The low level jet
will increase throughout the TAF cycle leading to some wind shear
issues later this evening into the overnight hours. Additionally,
a few thunderstorms will be possible as the cold front moves in
from the west after 00z. MVFR conditions will feature throughout
the TAF cycle with some periods of IFR during the heavier
downpours.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday morning for Cherokee-Clay.
TN...Flood Watch through Sunday morning for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
High Wind Watch from this evening through Sunday morning for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains-Southeast Greene-Southeast Monroe.
VA...Flood Watch through Sunday morning for Lee-Russell-Scott-
Washington-Wise.
&&
MAHazardous weather outlook, Feb 23, 3:14 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 AM EST Sat Feb 23 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240815- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 314 AM EST Sat Feb 23 2019 /214 AM CST Sat Feb 23 2019/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Periods of moderate to heavy rainfall will traverse the region today. Given the already saturated ground and high stream flows, additional flooding is possible. Significant stream and river flooding, roadway flooding, mud slides, and main stem river flooding are expected. Potential life threatening flooding is possible. A line of strong to marginally severe storms will move into the region tonight. The main threat will be damaging wind gusts. Trees will be easily uprooted due to the saturated ground. Winds will increase in the higher elevations tonight into early Sunday as the cold front approaches from the west. Wind gusts of up to 60 mph will be possible in the high terrain. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed for flooding through tonight and for possible damaging winds late tonight.
In the hours before
Local storm report, Feb 23, 8:19 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD 4 NNW FARRAGUT 35.92N 84.22W
02/23/2019 KNOX TN PUBLIC
CONNER CREEK EXCEEDING ITS BANKS, WATER OVER
EASY GALLAHER FERRY ROAD AT HICKORY CREEK
RD.
&&Local storm report, Feb 23, 8:26 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM FLOOD 4 S HALLS 36.03N 83.93W
02/23/2019 KNOX TN PUBLIC
WATER OVER ROADWAY AT INTERSECTION OF HWY
441 AND HIGHLAND DR.
&&Local storm report, Feb 23, 8:30 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM FLOOD 1 NE FARRAGUT 35.89N 84.17W
02/23/2019 KNOX TN PUBLIC
NORTH FORK TURKEY CREEK EXCEEDING ITS BANKS
INTO FOUNDERS PARK.
&&Local storm report, Feb 23, 8:41 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM FLOOD 2 S KARNS 35.95N 84.12W
02/23/2019 KNOX TN PUBLIC
FLOODING OVER MIDDLEBROOK PIKE. CARS
STRANDED.
&&Local storm report, Feb 23, 8:46 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 AM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM FLOOD ABINGDON 36.71N 81.97W
02/23/2019 WASHINGTON VA PUBLIC
TOWN CREEK HAS EXCEEDED ITS BANKS. FLOODING
REPORTED ON E MAIN ST.
&&Special weather statement, Feb 23, 9:46 AM EST, 1 hour 58 minutes before
Special Weather Statement National Weather Service Morristown TN 946 AM EST Sat Feb 23 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- Including the cities of Murphy, Hayesville, Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Mountain City, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Cosby, Greeneville, Cedar Creek, Johnson City, Erwin, Elizabethton, Roan Mountain, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Cades Cove, Sevierville, Gatlinburg, Dunlap, Pikeville, Dayton, Decatur, Athens, Madisonville, Coker Creek, Jasper, Chattanooga, Cleveland, Benton, Ducktown, Jonesville, Wise, Norton, Gate City, Lebanon, and Abingdon 946 AM EST Sat Feb 23 2019 /846 AM CST Sat Feb 23 2019/ ...Dangerous and Potentially Life Threatening Heavy Rainfall Leading to Widespread Flooding Across Much of East Tennessee and Southwest Virginia... A stalled warm front continues to promote prolonged and widespread Flooding across much of east Tennessee and southwest Virginia. Many roadways are inundated by flood waters. This is a potentially life threatening situation. Motorists are strongly urged to use caution and whatever you do, do not drive into flood waters, and do not drive around flood barriers. Lastly, saturated soils combined with heavy rainfall will lead to additional mudslides on steeper slopes. Turn Around Dont Drown! CDG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 9:44 PM EST | High Wind Watch | MRX | Blount, Cocke, Greene, Monroe, Sevier | 13 hr |
| Feb 23, 3:28 AM EST | Areal Flood Advisory | MRX | Bledsoe, Sequatchie | 6 hr |
| Feb 23, 3:38 AM EST | Areal Flood Advisory | MRX | Morgan, Roane, Scott | 6 hr |
| Feb 23, 4:20 AM EST | Areal Flood Advisory | MRX | Blount, Jefferson, Knox, Loudon, Sevier | 5 hr |
| Feb 23, 4:39 AM EST | Areal Flood Advisory | MRX | Hamilton, Marion | 4 hr |
| Feb 23, 4:42 AM EST | Areal Flood Advisory | MRX | McMinn, Meigs, Monroe, Rhea | 5 hr |
| Feb 23, 4:49 AM EST | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Grainger, Hamblen, Union | 5 hr |
| Feb 23, 5:17 AM EST | Areal Flood Advisory | MRX | Cocke, Greene, Hancock, Hawkins, Unicoi, Washington | 5 hr |
| Feb 23, 5:39 AM EST | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 6 hr |
| Feb 23, 7:18 AM EST | Areal Flood Warning | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 3 more | 6 hr |
| Feb 23, 7:21 AM EST | Areal Flood Warning | MRX | Anderson, Campbell, Morgan, Scott, Union | 6 hr |
| Feb 23, 7:25 AM EST | Areal Flood Warning | MRX | Bledsoe, Rhea, Sequatchie | 6 hr |
| Feb 23, 8:17 AM EST | Areal Flood Warning | MRX | Campbell, Claiborne, Grainger, Hamblen, Scott, Union | 6 hr |
| Feb 23, 8:42 AM EST | Areal Flood Warning | MRX | Carter, Greene, Hancock, Hawkins, Unicoi, Washington | 6 hr |
| Feb 23, 8:57 AM EST | Areal Flood Warning | MRX | Johnson, Sullivan | 6 hr |
| Feb 23, 9:07 AM EST | Areal Flood Warning | MRX | Hamilton, Marion, Sequatchie | 3 days |
| Feb 23, 9:36 AM EST | Areal Flood Warning | MRX | Blount, Loudon, McMinn, Meigs, Monroe, Rhea | 49 hr |
| Feb 23, 10:01 AM EST | River Flood Warning | MRX | Hancock | 35 hr |
| Feb 23, 10:14 AM EST | Areal Flood Warning | MRX | Cocke, Jefferson, Sevier | 6 hr |
| Feb 23, 10:39 AM EST | Flash Flood Warning | MRX | Knox | 6 hr |
| Feb 23, 11:03 AM EST | High Wind Warning | MRX | Blount, Cocke, Sevier | 20 hr |
| Feb 23, 11:03 AM EST | Wind Advisory | MRX | Anderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more | 44 hr |
| Feb 23, 12:36 PM EST | Flash Flood Warning | MRX | Bledsoe, Rhea | 3 hr |
| Feb 23, 1:16 PM EST | Areal Flood Warning | MRX | Anderson, Campbell, Grainger, Jefferson, Morgan, Scott and 1 more | 3 days |
| Feb 23, 1:20 PM EST | Areal Flood Warning | MRX | Blount, Sevier | 3 hr |
| Feb 23, 1:31 PM EST | Areal Flood Warning | MRX | Bledsoe, Rhea, Sequatchie | 45 hr |
| Feb 23, 1:39 PM EST | River Flood Warning | MRX | Sevier | 14 hr |
| Feb 23, 2:13 PM EST | Areal Flood Warning | MRX | Claiborne, Hamblen, Hancock, Hawkins | 71 hr |
| Feb 23, 2:44 PM EST | Areal Flood Warning | MRX | Carter, Greene, Johnson, Sullivan, Unicoi, Washington | 3 days |
| Feb 23, 3:55 PM EST | Areal Flood Warning | MRX | Bledsoe, Rhea | 43 hr |
| Feb 23, 4:12 PM EST | Areal Flood Warning | MRX | Blount, Cocke, Sevier | 69 hr |
| Feb 23, 4:34 PM EST | Areal Flood Warning | MRX | Knox | 43 hr |
| Feb 23, 4:36 PM EST | Areal Flood Warning | MRX | Loudon, Roane | 43 hr |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.